I just starting taking the off-brand (generic) version of Lexapro at 5mg for about 10 days now. I feel much better and less anxious. I was wondering if my head hurting for about 5 days is normal. It just feels like a stinging pain on top of my head. I don't feel bad otherwise.
At a glance
- Headaches are a common side effect of Lexapro, and SSRI drugs in general.
- They tend to be worse when you first start drug, but should begin to subside after a few weeks.
- Long-term therapy with SSRI drugs can actually help to both prevent and treat migraine headaches.
Lexapro (escitalopram), an SSRI (selective serotonin reuptake inhibitor) medication used to treat a variety of indications, including depression and anxiety, can certainly cause a headache in those taking it.
The prescribing information for the drug (Lexapro prescribing information) lists 'headache' as occurring in 24% of individuals during clinical trials that were assessing its effectiveness for the treatment of generalized anxiety disorder (GAD).
While this certainly seems like quite a high proportion of people, there may something more to understand here since 17% of patients taking a placebo (i.e. a sugar pill) also reported having a headache:
Source: Lexapro Prescribing Information
All told, most research indicates that headaches (and migraines) are a potential side effect of taking any SSRI drug. This is touched in the 'Practice Guideline for the Treatment of Patients With Major Depressive Disorder', published in The American Journal of Psychiatry: